Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 89, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Sep 9, 2023, 4:13 PM EDT for Providence County, Rhode Island; Bristol County, Norfolk County, Plymouth County, Massachusetts. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2023, 4:13 PM EDT (20:13 UTC)
- Expired
- Sep 9, 2023, 5:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bristol County, MA, Norfolk County, MA, Plymouth County, MA, Providence County, RI
The radar
The Boston radar (KBOX), 13 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 4:20 PM EDT | TSTM WND DMG | North Attleborough, MA | Relayed by amateur radio. Tree down on wires on Jefferson street. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1962 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 541 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
352
WUUS51 KBOX 092013
SVRBOX
MAC005-021-023-RIC007-092100-
/O.NEW.KBOX.SV.W.0089.230909T2013Z-230909T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
413 PM EDT Sat Sep 9 2023
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
South central Norfolk County in eastern Massachusetts...
West central Plymouth County in southeastern Massachusetts...
Northwestern Bristol County in southeastern Massachusetts...
Northeastern Providence County in Rhode Island...
* Until 500 PM EDT.
* At 412 PM EDT, a severe thunderstorm was located over North
Attleborough, moving northeast at 10 mph.
HAZARD...60 mph wind gusts, quarter size hail, and heavy rain.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pawtucket, Taunton, Cumberland, North Attleborough, Bridgewater,
Attleboro, Walpole, Mansfield, Easton, Lincoln, Central Falls,
Norton, Sharon, Foxborough, Seekonk, Raynham, Rehoboth, Norfolk,
Wrentham, and Plainville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4187 7140 4197 7144 4215 7121 4196 7102
TIME...MOT...LOC 2012Z 234DEG 9KT 4198 7132
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KP3 follow-up statements
186
WWUS51 KBOX 092030
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
430 PM EDT Sat Sep 9 2023
MAC005-021-023-RIC007-092100-
/O.CON.KBOX.SV.W.0089.000000T0000Z-230909T2100Z/
Norfolk MA-Plymouth MA-Bristol MA-Providence RI-
430 PM EDT Sat Sep 9 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTH CENTRAL NORFOLK...WEST CENTRAL PLYMOUTH...NORTHWESTERN
BRISTOL AND NORTHEASTERN PROVIDENCE COUNTIES...
At 430 PM EDT, a severe thunderstorm was located over North
Attleborough, moving east at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Pawtucket, Taunton, Cumberland, North Attleborough, Bridgewater,
Attleboro, Walpole, Mansfield, Easton, Lincoln, Central Falls,
Norton, Sharon, Foxborough, Seekonk, Raynham, Rehoboth, Norfolk,
Wrentham, and Plainville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4187 7140 4197 7144 4215 7121 4196 7102
TIME...MOT...LOC 2030Z 249DEG 6KT 4195 7132
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KP782
WWUS51 KBOX 092047
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
447 PM EDT Sat Sep 9 2023
MAC023-092057-
/O.CAN.KBOX.SV.W.0089.000000T0000Z-230909T2100Z/
Plymouth MA-
447 PM EDT Sat Sep 9 2023
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PLYMOUTH COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4207 7131 4192 7120 4187 7140 4197 7144
TIME...MOT...LOC 2047Z 185DEG 2KT 4195 7134
$$
MAC005-021-RIC007-092100-
/O.CON.KBOX.SV.W.0089.000000T0000Z-230909T2100Z/
Norfolk MA-Bristol MA-Providence RI-
447 PM EDT Sat Sep 9 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTH CENTRAL NORFOLK...NORTHWESTERN BRISTOL AND NORTHEASTERN
PROVIDENCE COUNTIES...
At 447 PM EDT, a severe thunderstorm was located over North
Attleborough, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Pawtucket, Cumberland, North Attleborough, Attleboro, Mansfield,
Lincoln, Central Falls, Norton, Foxborough, Seekonk, Rehoboth,
Wrentham, and Plainville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4207 7131 4192 7120 4187 7140 4197 7144
TIME...MOT...LOC 2047Z 185DEG 2KT 4195 7134
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KP023
WWUS51 KBOX 092053
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
453 PM EDT Sat Sep 9 2023
MAC005-021-RIC007-092103-
/O.EXP.KBOX.SV.W.0089.000000T0000Z-230909T2100Z/
Norfolk MA-Bristol MA-Providence RI-
453 PM EDT Sat Sep 9 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL NORFOLK...
NORTHWESTERN BRISTOL AND NORTHEASTERN PROVIDENCE COUNTIES WILL EXPIRE
AT 500 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4207 7131 4192 7120 4187 7140 4197 7144
TIME...MOT...LOC 2053Z 234DEG 9KT 4196 7133
$$
KPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:52 PM EDT, 21 minutes earlier.
Area forecast discussion, Sep 9, 3:52 PM EDT, 21 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 352 PM EDT Sat Sep 9 2023 .SYNOPSIS... Very warm and humid weather will persist this weekend with showers and thunderstorms at times. Drier and less humid conditions may arrive Tuesday, but will be short-lived as the risk for showers and thunderstorms increases again by the end of next week. Cooler and less humid to end next week. Increasing waves and dangerous rip currents late week and into next weekend ahead of Hurricane Lee. Still but our attention turns to Hurricane Lee. Confidence in any other impacts remains low at this time. Refer to the latest forecasts on Hurricane Lee from the National Hurricane Center. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Main focus for showers and thunderstorms this afternoon extended from northeast CT, across northern RI into SE MA. A stalled front extended from near Concord NH, to near Orange MA, to near Windsor Locks CT early this afternoon. Greatest instability remained to the SE of this front, but almost no effective wind shear to organize the convection. All sorts of outflow boundaries evident in the latest radar imagery. Thus storms are moving in a semi-random fashion as they interact with these leftover boundaries due to the absence of a stronger steering flow. Despite the loss of daytime heating, that stalled front will not be going anywhere. Still expecting showers and a few thunderstorms to continue overnight. Humidity also sticking around, and will keep low temperatures above normal. There does appear to be a little more support && .SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/... Synoptic pattern does not change much Sunday into Sunday night. Will still be warm and humid with a front stalled across southern New England. There should be more mid level support from a modest passing shortwave. Still, not much shear to organize convection, so the severe weather threat remains low. More of the same tonight and Sunday as frontal boundary remains stalled over SNE and we remain in warm and humid airmass. The high humidity will raise concerns for downpours, and possible localized flooding. Above normal temperatures continue. && .LONG TERM /MONDAY THROUGH SATURDAY/... Highlights: * Warm and muggy conditions continue through mid-week, then cooling off with less humidity by late this week. * Unsettled weather pattern will provide opportunities for showers Monday and Wednesday into Thursday. A break from the stormy weather by late this week. * Watching Hurricane Lee, likely to be northeast of the Bahamas by Thursday. Then all eyes are where Lee goes as it nears the east coast of the CONUS. Big Picture... An active period of weather all around, with a day or two of quieter conditions. In general, no significant deviations to this portion of the forecast. As mentioned, mid-level heights fall Monday with the development of a mid-level trough over the northern Great Lakes. The trough kicks east for Wednesday/Thursday with a robust shortwave. Friday into Saturday weak mid-level ridging builds across the eastern third of the CONUS, this will play an important role in the steering of Hurricane Lee. Precipitation... PWATs fall throughout Monday, ECMWF a bit faster than the GFS, still the day starts with values above 1.5 inch. Departing shortwave gives the lift needed for a few heavy showers and embedded thunder. 12z guidance from the HREF does give a glimmer of how the morning could unfold. Majority of CAMs do have widely scattered showers lingering at 12z Monday, where the CAMs off the HREF end. NAM 3KM continues shower activity into the afternoon hours. Over all severe threat does appear to be low, greater threat would be locally heavy downpours leading to minor flooding issues. WPC kept the area under a marginal risk for excessive rainfall. Monday night into Tuesday PWATs fall, slightly, with the departure of a stationary front. Still the airmass remains warm and muggy as PWATs are between 1.0 and 1.4 inch. With little to no forcing, do not expect any shower activity, though it will likely be on the cloudier side. Wednesday into early Thursday continues to be the most active part of this coming week, outside of any potential impacts Hurricane Lee may have. The deepening mid-level trough and shortwave approach from the west late Tuesday night into early Wednesday. Southwest flow advects higher PWATs back into the region, reaching between 1.5 and 1.8 inches. As for how much rain, the ensembles have shifted a tad lower of a 30 to 50 percent chance of 1.0 inch of rainfall over a 24 hour period. The deterministic models have a smattering of 0.75 to 1.50 inches with locally higher amounts. Never the less, WPC does have our region placed under a Slight Risk for excessive rainfall. Something we will have to closely watch over the next couple of days. Late Thursday into early Friday a refreshing airmass arrives with PWATs falling to less than 0.5" through at least the first half of next weekend. Weak mid-level ridging and surface high pressure should provide fairly quiet conditions Friday into Saturday. The one caveat, Hurricane Lee. Currently, the track from NHC maintains Lee as a major hurricane, category three of greater, this coming Thursday northeast of the Bahamas. If Lee were to have any impacts it would not come until late next week/weekend. What is likely are large surf and dangerous rip currents for area beaches. Visit nhc.noaa.gov for the latest on Key Messages on Hurricane Lee. Temperatures... Warm and muggy conditions continue early next week with Monday and Tuesday likely to be the warmest. Afternoon highs are middle to upper-70s with a few locations across the CT River Valley and metrowest of Boston hitting 80F. While it will be cooler, the dewpoints remain rather high, between 68-72 degrees each day. Essentially, "air you can wear". Overnight lows remain mild as well due to the southwest flow and cloud cover will only allow for temperatures to fall between 65-70 degrees. It is not until mid-week we see a break from the warmth, Wednesday we transition to slightly cooler temperatures in the low and middle-70s, still dewpoints are running high between 68-72 degrees. Thursday into Friday dewpoints finally drop into the comfortable range in the lower-50s! Coupled with seasonable temperatures in the low-70s into Saturday. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... Forecast Confidence Levels: Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Moderate Confidence, mainly due to location and timing of convection. Wide mix of condition this afternoon and evening, ranging from VFR to MVFR in heavier showers and thunderstorms. Main focus for SHRA/TSRA extended from KIJD-KSFZ-KTAN. This placed KBOS along the northern edge, where it should remain for a few more hours. Storm movement remained very slow, less than 10 kt. Should see return of low clouds/fog again later tonight, followed by improvement again Sunday morning. Thinking the latest guidance is too aggressive with the really low conditions. Do think there will be ceilings between 003-010, but the visibility will be higher than the 1/4 to 1/2 mile at most locations. More numerous showers across the interior Sunday afternoon. Still a risk for thunderstorms. KBOS TAF...Moderate confidence in TAF. KBDL TAF...Moderate confidence in TAF. Outlook /Monday through Thursday/... Monday: Mainly VFR, with areas MVFR possible. Chance SHRA, isolated TSRA. Monday Night: Mainly VFR, with local IFR possible. Chance SHRA, isolated TSRA. Tuesday: Mainly VFR, with local IFR possible. Slight chance SHRA, isolated TSRA. Tuesday Night: Mainly VFR, with areas IFR possible. Chance SHRA, isolated TSRA. Wednesday: Mainly MVFR, with local IFR possible. SHRA likely, isolated TSRA. Wednesday Night: Mainly VFR, with local MVFR possible. Breezy. SHRA likely, isolated TSRA. Thursday: VFR. Chance SHRA. && .MARINE... Forecaster Confidence Levels: Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. Weak high pressure east of New England will maintain light S/SW flow today through Sunday, though local sea breezes are expected along the east coast after noon. Widely scattered showers/storms can't be ruled out, but they should be more focused well inland. Patchy fog develops later tonight before dissipating Sunday morning. Outlook /Monday through Thursday/... Monday: Winds less than 25 kt. Chance of rain showers, isolated thunderstorms. Monday Night: Winds less than 25 kt. Seas locally approaching 5 ft. Slight chance of rain showers, isolated thunderstorms. Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft. Tuesday Night: Winds less than 25 kt. Areas of seas approaching 5 ft. Chance of rain showers, isolated thunderstorms. Wednesday: Winds less than 25 kt. Seas up to 5 ft. Chance of rain showers, isolated thunderstorms. Wednesday Night: Winds less than 25 kt. Seas up to 5 ft. Rain showers likely, isolated thunderstorms. Thursday: Winds less than 25 kt. Seas up to 5 ft. Chance of rain showers. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Belk/Dooley NEAR TERM...Belk SHORT TERM...Belk LONG TERM...Dooley AVIATION...Belk/Dooley MARINE...Belk/Dooley
In the hours before
Special weather statement, Sep 9, 3:35 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
335 PM EDT Sat Sep 9 2023
MAZ002-003-008-010-092030-
Western Franklin MA-Western Hampshire MA-Eastern Franklin MA-
Eastern Hampshire MA-
335 PM EDT Sat Sep 9 2023
...A strong thunderstorm will impact portions of central Hampshire
and central Franklin Counties through 430 PM EDT...
At 335 PM EDT, Doppler radar was tracking a strong thunderstorm over
Whately, or 9 miles north of Northampton, moving east at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Little to no impact from hail is expected.
Locations impacted include...
Amherst, Greenfield, Deerfield, Montague, Hadley, Sunderland,
Hatfield, Williamsburg, Bernardston, Conway, Shelburne, Leverett,
Shutesbury, Ashfield, Colrain, Gill, Whately, Pelham, Goshen, and
Leyden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.
&&
LAT...LON 4239 7243 4239 7278 4248 7280 4272 7258
TIME...MOT...LOC 1935Z 270DEG 6KT 4246 7267
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KPSpecial weather statement, Sep 9, 3:38 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
338 PM EDT Sat Sep 9 2023
CTZ003-004-092045-
Tolland CT-Windham CT-
338 PM EDT Sat Sep 9 2023
...A strong thunderstorm will impact portions of southern Windham and
east central Tolland Counties through 445 PM EDT...
At 338 PM EDT, Doppler radar was tracking a strong thunderstorm over
Windham, moving northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Minor damage to outdoor objects is possible.
Locations impacted include...
Mansfield, Windham, Plainfield, Willimantic, Killingly, Coventry,
Brooklyn, Columbia, Canterbury, Pomfret, Sterling, Chaplin, Hampton,
Eastford, and Scotland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.
This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.
&&
LAT...LON 4166 7213 4166 7216 4171 7224 4171 7225
4175 7228 4192 7198 4168 7181 4164 7198
TIME...MOT...LOC 1938Z 242DEG 6KT 4171 7214
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KPLocal storm report, Sep 9, 3:47 PM EDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
347 PM EDT Sat Sep 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM Tstm Wnd Dmg 2 NW Mansfield 42.04N 71.24W
09/09/2023 Norfolk MA Law Enforcement
Tree down on Fisher Street in the town of
Foxborough. Relayed by amateur radio.
&&
TDLocal storm report, Sep 9, 3:57 PM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
357 PM EDT Sat Sep 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM Flood 1 E Foxborough 42.06N 71.23W
09/09/2023 Norfolk MA Law Enforcement
Portion of Cocasset Street in the town or
Foxborough flooded with road closed. Relayed
by amateur radio.
0344 PM Tstm Wnd Dmg 2 WNW Easton 42.05N 71.13W
09/09/2023 Bristol MA Law Enforcement
Large tree and wires down at the
intersection of Bay Road and Summer Street.
Relayed my amateur radio.
&&Special weather statement, Sep 9, 4:04 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
404 PM EDT Sat Sep 9 2023
MAZ006-007-014-015-092100-
Eastern Essex MA-Suffolk MA-Western Essex MA-Southeast Middlesex MA-
404 PM EDT Sat Sep 9 2023
...A strong thunderstorm will impact portions of southeastern Essex,
north central Suffolk and east central Middlesex Counties through 500
PM EDT...
At 403 PM EDT, Doppler radar was tracking a strong thunderstorm over
Saugus, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Minor damage to outdoor objects is possible.
Locations impacted include...
Boston, Cambridge, Lynn, Somerville, Malden, Medford, Revere,
Peabody, Arlington, Everett, Salem, Beverly, Woburn, Chelsea,
Gloucester, Melrose, Saugus, Danvers, Wakefield, and Stoneham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.
This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.
&&
LAT...LON 4258 7064 4238 7095 4233 7107 4243 7119
4275 7081
TIME...MOT...LOC 2003Z 233DEG 12KT 4247 7103
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KPSpecial weather statement, Sep 9, 4:10 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
410 PM EDT Sat Sep 9 2023
MAZ005-013>019-RIZ001-002-092115-
Eastern Plymouth MA-Suffolk MA-Western Norfolk MA-
Northern Bristol MA-Central Middlesex County MA-Eastern Norfolk MA-
Western Plymouth MA-Southeast Middlesex MA-Northwest Providence RI-
Southeast Providence RI-
410 PM EDT Sat Sep 9 2023
...A strong thunderstorm will impact portions of Norfolk, Suffolk,
southeastern Middlesex, northern Plymouth, northwestern Bristol and
northeastern Providence Counties through 515 PM EDT...
At 409 PM EDT, Doppler radar was tracking a strong thunderstorm over
Foxborough, or near North Attleborough, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph, penny size hail and heavy rain in
excess of 1 inch.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Minor damage to outdoor objects is possible.
Locations impacted include...
Boston, Cambridge, Brockton, Quincy, Newton, Somerville, Pawtucket,
Malden, Brookline, Medford, Taunton, Weymouth, Revere, Everett,
Braintree, Chelsea, Cumberland, Randolph, Watertown, and Franklin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.
This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.
&&
LAT...LON 4208 7064 4188 7138 4212 7148 4245 7103
TIME...MOT...LOC 2009Z 233DEG 12KT 4204 7128
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KPThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 3:16 PM EDT | Special Weather Statement | BOX | Providence | 44 min |
| Sep 9, 3:26 PM EDT | Severe Thunderstorm Warning | BOX | Providence | 49 min |
| Sep 9, 4:53 PM EDT | Special Weather Statement | BOX | Providence | 52 min |
| Sep 8, 8:56 PM EDT | Severe Thunderstorm Warning | BOX | Hampden | 64 min |
| Sep 8, 9:54 PM EDT | Special Weather Statement | BOX | Worcester | 66 min |
| Sep 9, 2:14 PM EDT | Special Weather Statement | BOX | Plymouth | 61 min |
| Sep 9, 3:11 PM EDT | Special Weather Statement | BOX | Norfolk, Suffolk | 49 min |
| Sep 9, 3:35 PM EDT | Special Weather Statement | BOX | Franklin | 55 min |
| Sep 9, 4:04 PM EDT | Special Weather Statement | BOX | Essex | 56 min |
| Sep 9, 4:10 PM EDT | Special Weather Statement | BOX | Norfolk, Suffolk | 65 min |
| Sep 9, 4:21 PM EDT | Areal Flood Warning | BOX | Franklin, Hampshire | 5 hr |
| Sep 9, 4:54 PM EDT | Special Weather Statement | BOX | Middlesex | 51 min |
| Sep 9, 4:56 PM EDT | Special Weather Statement | BOX | Essex | 49 min |
| Sep 9, 6:11 PM EDT | Special Weather Statement | BOX | Hampden | 49 min |
| Sep 9, 6:43 PM EDT | Special Weather Statement | BOX | Hampshire | 47 min |
| Sep 9, 6:54 PM EDT | Special Weather Statement | BOX | Middlesex | 66 min |
| Sep 9, 6:57 PM EDT | Special Weather Statement | BOX | Hampden | 48 min |
| Sep 9, 7:25 PM EDT | Special Weather Statement | BOX | Hampshire | 50 min |
| Sep 9, 7:28 PM EDT | Areal Flood Warning | BOX | Hampden, Hampshire | 3 hr |
| Sep 9, 7:40 PM EDT | Special Weather Statement | BOX | Hampden | 50 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2023Severe Thunderstorm Warnings in Rhode Island, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.